Georgia, 2009

Damaging Winds and Lightning Strikes in Georgia, August 20, 2009

August 20, 2009 · NWS FFC · 7 events in 5 counties and zones

A deep upper trough was digging southward from the Great Lakes toward the southeast. This was pushing a cold front toward Georgia from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$609,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough was digging southward from the Great Lakes toward the southeast. This was pushing a cold front toward Georgia from the northwest. Southwest to northeast oriented bands of thunderstorms developed across mainly north central and northwest Georgia during the afternoon and evening. These thunderstorms brought heavy rainfall of two to four inches in some north central and northwest Georgia counties. One storm in Gilmer county produced damaging wind gusts. Considerable cloud-to-ground lightning was observed with these thunderstorms, resulting in several house fires in the north Atlanta metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 20, 2:53 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 20, 2:53 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT THU AUG 20 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
NORTH AND CENTRAL GA REMAINING IN TROPICAL AIR MASS. BEST MOISTURE
AXIS CONTINUING TO OUR NORTHWEST AND WEST AHEAD OF SURFACE COLD
FRONT. THIS BOUNDARY SHOULD SINK SOUTHWARD FRIDAY AND FRIDAY NIGHT
AS UPPER TROUGH DEEPENS INTO MID MISSISSIPPI VALLEY. HAVE SHADED
POPS FROM LIKELY NORTHWEST TO SLIGHT CHANCE EAST CENTRAL TONIGHT.
LIKELY ACROSS THE AREA ON FRIDAY AS THE FRONTAL BOUNDARY CROSSES
THE CWA. WITH PW VALUES NEAR TWO INCHES...LOCALLY HEAVY RAIN CAN BE
EXPECTED. STILL SOME DIFFERENCES BETWEEN MODELS ON FRONTAL PASSAGE
AND ONSET OF DRYING. HAVE HELD ON TO LOW POPS IN THE NORTHWEST
AFTER MIDNIGHT FRIDAY...WITH MAIN DRYING BEGINNING SATURDAY
MORNING. SOME LOW POPS CONTINUE IN LAST TIER OF ZONES FOR SATURDAY
AND SATURDAY NIGHT. MAV/MET TEMPERATURES LOOKED OKAY AND ONLY MADE
A FEW TWEAKS.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE LONG TERM. EAST COAST TROUGH BEGINNING TO
FILL BY THE END OF THE PERIOD WITH MOISTURE WORKING ITS WAY BACK
NORTHWARD INTO THE CWA BY MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  90  68  90  65 /  40  70  30  20  10
ATLANTA         72  85  68  88  64 /  40  70  30  10   5
BLAIRSVILLE     70  79  61  85  59 /  60  60  30  20  10
CARTERSVILLE    71  85  61  87  59 /  50  60  30  10  10
COLUMBUS        73  89  71  91  66 /  40  70  30  20   5
GAINESVILLE     71  85  66  87  65 /  40  60  30  20  10
MACON           72  91  70  93  64 /  30  70  50  20  10
ROME            71  89  64  88  62 /  60  60  30  10  10
PEACHTREE CITY  71  85  63  88  60 /  40  70  30  10   5
VIDALIA         74  90  72  91  65 /  20  70  50  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 20, 5:20 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 AM EDT THU AUG 20 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
620 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTH GEORGIA
THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE
REMAINDER OF CENTRAL GEORGIA THROUGH THIS EVENING.

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE PERSISTS ACROSS THE SOUTH ATLANTIC
SEABOARD AND IT...TOGETHER WITH A TROF OF LOW PRESSURE ACROSS THE
CENTRAL U.S. WILL CONTINUE TO BRING TROPICAL MOISTURE ACROSS THE
AREA TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORM ACTIVITY THIS AFTERNOON WILL
BE HEAVY RAIN AND OCCASIONAL LIGHTNING. BRIEF WIND GUSTS UP TO 35
MPH WILL ALSO BE POSSIBLE FROM THE STRONGER STORMS. DUE TO THE
TROPICAL NATURE OF THIS ENVIRONMENT...THE STRONGER SHOWERS AND
THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT NORTH
AND CENTRAL GEORGIA TODAY...BUT MOST OF THE ACTIVITY WILL OCCUR
NORTH OF A LINE FROM COLUMBUS TO MACON TO ATHENS...BETWEEN NOON
AND 7 P.M.

.DISCUSSION...
A WEAK UPPER-LEVEL IMPULSE EMBEDDED IN THE SOUTHWEST FLOW WILL
LIFT ACROSS ALABAMA AND NORTHWEST GEORGIA TODAY...AIDING IN
TRIGGERING THUNDERSTORMS TODAY. INSTABILITY IS MODERATE...WITH
CAPE VALUES AT 1500 OR LESS AND LIFTED INDICES AROUND -2.
MODERATELY HIGH PRECIPITABLE WATER VALUES SUGGEST THE POSSIBILITY
OF LOCALLY HEAVY RAINFALL. THE UPPER WIND PROFILE SUPPORTS THE
POSSIBILITY OF THUNDERSTORMS THAT ARE SLIGHTLY BETTER ORGANIZED
THAN THOSE OF THE PAST FEW DAYS...ESPECIALLY IN NORTHWEST GEORGIA.
SOME TRAINING OF CELLS MAY BE POSSIBLE...WHICH WILL INCREASE THE
THREAT FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE EXPECTED FRIDAY...SATURDAY AND WEDNESDAY ACROSS MOST
OF NORTH AND CENTRAL GEORGIA. SUNDAY THROUGH TUESDAY...THUNDERSTORMS
ARE POSSIBLE...BUT WILL OCCUR MAINLY OVER CENTRAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

The radar

The Atlanta radar (KFFC), 115 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Lightning, Cherokee

When
August 20, 3:18 PM EST
Where
Cherokee County, 1.47 mi E of Greeley
Property damage
$300,000
Reported by
Newspaper
Coordinates
34.398, -84.604

The Cherokee Tribune reported that lightning struck a home on Barron Road in the Salacoa Valley area north of Waleska. The fire burned the kitchen and attic. The remainder of the home suffered extensive smoke, heat, and water damage. The contents of the home were ruined. No injuries were reported, however.

Heavy Rain, Pickens

When
August 20, 3:57 PM EST to 4:15 PM EST
Where
Pickens County, 3.3 mi WNW of Blaine to 3.1 mi NW of Blaine
Reported by
Emergency Manager
Coordinates
34.538, -84.604

The Gilmer County Emergency Management Director reported that one road along the Pickens/Gilmer county line was flooded as rainfall of up to 2.5 inches fell in the area in approximately 30 minutes. The road was temporarily closed.

Thunderstorm Wind, Gilmer

When
August 20, 4:33 PM EST to 4:45 PM EST
Where
Gilmer County, 5 mi SW of Roundtop to 5 mi NNE of Ellijay
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.549, -84.632

The Gilmer County Emergency Management Director reported that at least 10 trees were down across mainly the western portion of the county from the southwest corner at the Pickens county line to just northeast of Ellijay.

Thunderstorm Wind, Whitfield

When
August 20, 5:10 PM EST to 6:10 PM EST
Where
Whitfield County, Cohutta to Dalton
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.950, -84.950

The Whitfield County 911 Center reported that two trees were down, one near Cohutta and another near Dalton, as thunderstorms moved through the county. The tree near Cohutta also brought down a power line when it fell.

Lightning, Gwinnett

When
August 20, 9:10 PM EST
Where
Gwinnett County, 1.86 mi W of Rosebud
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.801, -84.002

The Atlanta-Journal Constitution reported that lightning struck a home on Lenora Church Road at Lee Road, just south of Snellville. The resulting fire, which started in the bedroom, was quickly extinguished. However, the remainder of the home suffered extensive heat and smoke damage. The three occupants escaped uninjured.

Lightning, Gwinnett

When
August 20, 10:00 PM EST
Where
Gwinnett County, 0.26 mi W of Buford
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.121, -84.004

The Atlanta-Journal Constitution reported that lightning struck a home in the 7000 block of River Island Circle. A portion of the roof and an exterior wall were set on fire before the fire was extinguished. The structure suffered minor structural damage.

Lightning, Cherokee

When
August 20, 10:32 PM EST
Where
Cherokee County, 2.62 mi SSE of Victoria
Property damage
$30,000
Reported by
Newspaper
Coordinates
34.114, -84.588

The Cherokee Tribune reported that lightning struck a home on Eagle Drive in the Towne Lake area near Canton. A fire resulted, beginning in the floor truss between the first and second floors of the home. The fire was quickly extinguished. The home suffered minor damage to the exterior walls. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195187, 193551, 193550, 193749, 195188, 195189, 195190.